Q: I read the about the dangers of sugar in a recent issue. I drink sodas with artificial sweeteners. Are there any health concerns about them?
A: Most of the worries about artificial sweeteners are urban legend and unsubstantiated internet rumors. High-intensity sweeteners are commonly used as sugar substitutes or sugar alternatives because they are many times sweeter than sugar but contribute only a few to no calories when added to foods. According to the FDA, high-intensity sweeteners, like all other ingredients added to food in the United States, must be safe for consumption. These sweeteners are “generally recognized as safe” by the FDA, based on available scientific evidence. There is an exception for people with phenylketonuria (PKU), a rare genetic disorder. They have a difficult time metabolizing phenylalanine, a component of aspartame, and should avoid or restrict aspartame consumption. Labels of such products must include a statement that the product contains phenylalanine. The no calorie sweetener stevia, made from the leaf of the stevia plant, got the FDA green light several years ago. Brand name sweeteners made from this plant include Truvia and Pure Via. In addition to the sugar in sodas, there is also the caffeine to consider. Some are loaded with it, and drinking too much may lead to trouble falling asleep.
Q: I suffer with osteoarthritis and take nonprescription pain relievers to manage the aches. Is it a problem if sometimes I take an extra dose or two?
A: Over-the-counter medications help millions of Americans with aches and pains, including those from arthritis. These nonsteroidal anti-inflammatory drugs (NSAIDs) include Advil, Motrin, Aleve, and aspirin. All can help relieve achy joints but if too many are taken they can be hard on the rest of the body. It’s crucial that you stick to the recommended dose on the label. According to a recent survey by the American Gastroenterological Association, about half of chronic pain sufferers take more than the recommended dosage. Some people believe these are simply guidelines, but they’re not. Just because these products are available over-the-counter does not mean they can’t cause damage when not taken as directed. Side effects of NSAIDs include stomach problems, kidney, and liver damage. Be aware that many products such as cold remedies, flu medicines, sleep aids and cough suppressants may also contain acetaminophen, ibuprofen and/or aspirin. So, if these are being taking in addition to routine doses for chronic pain, it’s possible to take too much. Signs of overdose include abdominal pain, diarrhea, nausea, vomiting, dizziness and drowsiness. Report all these signs to your doctor.
Q: What’s the difference between a headache and a migraine?
A: Both these types of head pain can be severe, debilitating, and last for days. There are a lot of similarities between the two but also some differences in symptoms and triggers. The common headache is typically the result of stress and anxiety and often feels like a squeezing sensation around the head. It’s a dull throbbing pain that typically lasts for an hour or more. Sometimes it can last for several days, but that’s rare. A migraine tends to be much more painful and often lasts for several days. The pain is typically described as being severe, one-sided and accompanied by nausea with sensitivity to light and sound. Unlike a headache, some who suffer from migraines have warning signs before onset, such as visual disturbances. More women than men experience migraines due to shifting hormones during menstruation and menopause. Headaches can be relieved with over-the-counter medications. Migraines often send people into dark, quiet rooms for hours and sometimes days, with scant relief from over-the-counter products. Migraines can be difficult to diagnose. But if you have headaches several days a month, every month, see your doctor.
—Editor-in-Chief Jonathon Wanagat, MD, PhD, Assistant Professor, Division of Geriatrics
The post Ask the Doctor: Artificial Sweeteners, Double Doing Pain Meds; Headaches vs. Migraines appeared first on University Health News.
Powered by WPeMatico